A simple heuristic for computing non-stationary inventory policies based on function approximation

Kilic O. A., TARIM Ş. A.

European Journal of Operational Research, vol.316, no.3, pp.899-905, 2024 (SCI-Expanded) identifier

  • Publication Type: Article / Article
  • Volume: 316 Issue: 3
  • Publication Date: 2024
  • Doi Number: 10.1016/j.ejor.2024.02.016
  • Journal Name: European Journal of Operational Research
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus, International Bibliography of Social Sciences, ABI/INFORM, Applied Science & Technology Source, Business Source Elite, Business Source Premier, Compendex, Computer & Applied Sciences, EconLit, INSPEC, Public Affairs Index, zbMATH, Civil Engineering Abstracts
  • Page Numbers: pp.899-905
  • Keywords: Approximation, Heuristic, Inventory, Non-stationary demand, Stochastic
  • Hacettepe University Affiliated: Yes


We consider a finite-horizon periodic-review inventory system with fixed replenishment costs that faces non-stationary demands. The structure of the optimal control policy for this system has long been known. However, finding optimal policy parameters requires solving a large-scale stochastic dynamic program. To circumvent this, we devise a recursion-free approximation for the cost function of the problem. This translates into an efficient and effective heuristic to compute policy parameters that significantly outperforms earlier heuristics. Our approach is easy-to-understand and easy-to-use as it follows by elementary methods of shortest paths and convex minimization.